
with the intention to decongestant and analgesic combinations (Oral) Class Name: decongestant and analgesic combinations (Oral route) Commonly used brand name(s) In the U.S. Actamin Maximum Strength Alka-Seltzer Plus Cold and Sinus Altenol Aminofen Anacin Aspirin Free Apra Arthritis Pain Relief Cetafen Children's Mapap Children's Nortemp Comtrex Sore Throat Relief Dolono Febrol Genapap Genapap Sinus Genebs Infantaire Infants' Tylenol Plus Cold Mapap Mapap Arthritis Pain Mapap Sinus PE Pain-Eze +/Rheu-Thritis Pyrecot Pyregesic Q-Pap Redutemp Silapap Sinutab Sinus Sudafed PE Sinus Headache T-Painol Tycolene Tylenol In Canada Actifed Sinus Regular Allergy Sinus Medication Extra Strength Children's Tylenol Cold Bubble Gum Flavor Children's Tylenol Cold Cherry Flavor Children's Tylenol Cold Fruit Flavor Children's Tylenol Decongestant Contac Sinus Pain Formula Counteract Children's Cold Multi-Symptom Plus Cough Dimetapp Daytime Cold Dimetapp Extra Strength Daytime Cold Dristan N.D. Dristan N.D. Extra Strength Available Dosage Forms: Tablet Capsule Liquid Suspension Capsule, Liquid Filled Tablet, Chewable Packet Tablet, Extended Release Powder for Solution Tablet, Effervescent Tablet, Extended Release, 12 HR Syrup Uses For This Medicine Decongestant and analgesic combinations are taken by mouth to relieve sinus and nasal congestion (stuffy nose) and headache of colds, allergy, and hay fever. Decongestants, such as phenylephrine, and pseudoephedrine produce a narrowing of blood vessels. This leads to clearing of nasal congestion, but it may also cause an increase in blood pressure in patients who have high blood pressure. Analgesics, such as acetaminophen, ibuprofen, and salicylates (e.g., aspirin, salicylamide), are used in these combination medicines to help relieve headache and sinus pain. Acetaminophen and salicylates may cause kidney damage or cancer of the kidney or urinary bladder if large amounts of both medicines are taken together for a long time. However, taking the recommended amounts of combination medicines that contain both acetaminophen and a salicylate for short periods of time has not been shown to cause these unwanted effects. These medicines are available without a prescription. However, your doctor may have special instructions on the proper dose of these medicines for your medical condition. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects . Before Using This Medicine Allergies Tell your doctor if you have ever had any unusual or allergic reaction to medicines in this group or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully. Pediatric Very young children are usually more sensitive to the effects of this medicine. Before giving any of these combination medicines to a child, check the package label very carefully. Some of these medicines are too strong for use in children . If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional, especially if it contains: Decongestants (e.g., phenylephrine, pseudoephedrine) Increases in blood pressure may be more likely to occur in children taking decongestants. Salicylates (e.g., aspirin) Do not give aspirin or other salicylates to a child or teenager with a fever or other symptoms of a virus infection, especially flu or chickenpox, without first discussing its use with your child's doctor. This is very important because salicylates may cause a serious illness called Reye's syndrome in these children. Also, children may be more sensitive to the aspirin or other salicylates contained in some of these medicines, especially if they have a fever or have lost large amounts of body fluid because of vomiting, diarrhea, or sweating. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects . Geriatric The elderly are usually more sensitive to the effects of this medicine. Pregnancy The occasional use of decongestant and analgesic combinations at the doses recommended on the label is not likely to cause problems in the fetus or in the newborn baby. However, for the individual ingredients of these combinations, the following information applies: Alcohol Some of these combination medicines contain large amounts of alcohol. Too much use of alcohol during pregnancy may cause birth defects. Studies in humans have not shown that caffeine causes birth defects. However, studies in animals have shown that caffeine causes birth defects when given in very large doses (amounts equal to the amount of caffeine contained in 12 to 24 cups of coffee a day). Ibuprofen Studies on birth defects have not been done in humans. However, there is a chance that ibuprofen may cause unwanted effects on the heart or blood flow of the fetus or newborn baby if it is taken regularly during the last few months of pregnancy. Phenylephrine Studies on birth defects have not been done in either humans or animals with phenylephrine. Pseudoephedrine Studies on birth defects with pseudoephedrine have not been done in humans. In animal studies pseudoephedrine did not cause birth defects. However, when given to animals in high doses, pseudoephedrine did cause a decrease in average weight, length, and rate of bone formation in the animal fetus. Salicylates (e.g., aspirin) Studies on birth defects in humans have been done with aspirin, but not with salicylamide. Although salicylates have been shown to cause birth defects in animals, they have not been shown to cause birth defects in humans. Regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or newborn baby. Use of salicylates during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery, or in the newborn baby. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor and cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery. Do not take aspirin during the last 3 months of pregnancy unless it has been ordered by your doctor . Breast Feeding If you are breast-feeding the chance that problems might occur depends on the ingredients of the combination. For the individual ingredients of these combinations, the following apply: Acetaminophen Acetaminophen passes into the breast milk. However, it has not been reported to cause problems in nursing babies. Alcohol Alcohol passes into the breast milk. However, the amount of alcohol in recommended doses of this medicine does not usually cause problems in nursing babies. Caffeine Small amounts of caffeine pass into the breast milk and may build up in the nursing baby. However, the amount of caffeine in recommended doses of this medicine does not usually cause problems in nursing babies. Decongestants (e.g., phenylephrine, pseudoephedrine) Decongestants may pass into the breast milk and may cause unwanted effects in nursing babies of mothers taking this medicine. Salicylates (e.g., aspirin) Salicylates pass into the breast milk. Although salicylates have not been reported to cause problems in nursing babies, it is possible that problems may occur if large amounts are taken regularly. Interactions with Medicines Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking any of these medicines, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive. Using medicines in this class with any of the following medicines is not recommended. Your doctor may decide not to treat you with a medication in this class or change some of the other medicines you take. Clorgyline Defibrotide Dichlorphenamide Dihydroergotamine Influenza Virus Vaccine, Live Iproniazid Isocarboxazid Ketorolac Linezolid Nialamide Pargyline Phenelzine Procarbazine Rasagiline Riociguat Selegiline Sibutramine Tranylcypromine Using medicines in this class with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines. Abciximab Acarbose Aceclofenac Acemetacin Acenocoumarol Alipogene Tiparvovec Alteplase, Recombinant Amiloride Amineptine Amitriptyline Amitriptylinoxide Amoxapine Amtolmetin Guacil Anagrelide Anisindione Apixaban Ardeparin Argatroban Aspirin Balsalazide Bemiparin Bendroflumethiazide Benzthiazide Betamethasone Betrixaban Bismuth Subsalicylate Bivalirudin Bromfenac Bromocriptine Budesonide Bufexamac Bumetanide Cangrelor Celecoxib Certoparin Chlorothiazide Chlorpropamide Chlorthalidone Choline Magnesium Trisalicylate Choline Salicylate Cilostazol Citalopram Clomipramine Clonixin Clopamide Clopidogrel Cortisone Cyclopenthiazide Cyclosporine Dabigatran Etexilate Dalteparin Danaparoid Deflazacort Desipramine Desirudin Desmopressin Desvenlafaxine Dexamethasone Dexibuprofen Dexketoprofen Diazoxide Dibenzepin Diclofenac Dicumarol Diflunisal Digoxin Dipyridamole Dipyrone Donepezil Dothiepin Doxepin Droxicam Duloxetine Edoxaban Enoxaparin Eplerenone Epoprostenol Eptifibatide Escitalopram Ethacrynic Acid Etodolac Etofenamate Etoricoxib Felbinac Fenoprofen Fepradinol Feprazone Feverfew Floctafenine Flufenamic Acid Fluocortolone Fluoxetine Flurbiprofen Fluvoxamine Fondaparinux Furazolidone Furosemide Ginkgo Glimepiride Glipizide Glyburide Gossypol Guanethidine Heparin Hydrochlorothiazide Hydrocortisone Hydroflumethiazide Ibuprofen Iloprost Imatinib Imipramine Indapamide Indomethacin Iobenguane I 123 Isoniazid Ketoprofen Lepirudin Levomilnacipran Licorice Lithium Lofepramine Lornoxicam Loxoprofen Lumiracoxib Magnesium Salicylate Meadowsweet Meclofenamate Mefenamic Acid Melitracen Meloxicam Mesalamine Metformin Methotrexate Methyclothiazide Methylprednisolone Metolazone Midodrine Milnacipran Morniflumate Nabumetone Nadroparin Naproxen Nateglinide Nefazodone Nepafenac Nicorandil Niflumic Acid Nimesulide Nimesulide Beta Cyclodextrin Nortriptyline Olsalazine Opipramol Oxaprozin Oxyphenbutazone Paramethasone Parecoxib Parnaparin Paroxetine Peginterferon Alfa-2b Pemetrexed Pentosan Polysulfate Sodium Pentoxifylline Phenindione Phenprocoumon Phenylbutazone Phenyl Salicylate Piketoprofen Piracetam Piroxicam Pixantrone Pneumococcal 13-Valent Vaccine, Diphtheria Conjugate Polythiazide Pralatrexate Pranoprofen Prasugrel Prednisolone Prednisone Proglumetacin Propyphenazone Proquazone Protein C Protriptyline Reboxetine Regadenoson Repaglinide Reteplase, Recombinant Reviparin Rivaroxaban Rofecoxib Salicylamide Salicylic Acid Salsalate Sertraline Sibutramine Sodium Salicylate Spironolactone Sulfasalazine Sulindac Tacrolimus Tenoxicam Tianeptine Tiaprofenic Acid Ticagrelor Ticlopidine Tinzaparin Tirofiban Tolazamide Tolbutamide Tolfenamic Acid Tolmetin Torsemide Treprostinil Triamterene Trichlormethiazide Trimipramine Trolamine Salicylate Valdecoxib Varicella Virus Vaccine Venlafaxine Vilazodone Vorapaxar Vortioxetine Warfarin Xipamide Interactions with Food/Tobacco/Alcohol Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco. Using medicines in this class with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use your medicine, or give you special instructions about the use of food, alcohol, or tobacco. Ethanol Tobacco Other Medical Problems The presence of other medical problems may affect the use of medicines in this class. Make sure you tell your doctor if you have any other medical problems, especially: Alcohol abuse Acetaminophen-containing medicine increases the chance of liver damage. Anemia Taking aspirin-, salicylamide-, or ibuprofen-containing medicine may make the anemia worse. Asthma, allergies, and nasal polyps, history of Taking salicylate- or ibuprofen-containing medicine may cause an allergic reaction in which breathing becomes difficult. Diabetes mellitus (sugar diabetes) The decongestant in this medicine may put the patient with diabetes at a greater risk of having heart or blood vessel disease. Gout Aspirin-containing medicine may make the gout worse and reduce the benefit of the medicines used for gout. Hepatitis or other liver disease Liver disease increases the chance of side effects because the medicine is not broken down and may build up in the body. Also, if liver disease is severe there is a greater chance that aspirin-containing medicine may cause bleeding, and that ibuprofen-containing medicine may cause serious kidney damage. Heart or blood vessel disease or High blood pressure The decongestant in this medicine may cause the blood pressure to increase and may also speed up the heart rate. Also, caffeine-containing medicine if taken in large amounts may increase the heart rate; ibuprofen-containing medicine may cause the blood pressure to increase. Hemophilia or other bleeding problems Aspirin- or ibuprofen-containing medicine increases the chance of bleeding. Kidney disease The kidneys may be affected, especially if too much of this medicine is taken for a long time. Mental illness (history of) The decongestant in this medicine may increase the chance of mental side effects. Overactive thyroid If an overactive thyroid has caused a fast heart rate, the decongestant in this medicine may cause the heart rate to speed up further. Stomach ulcer or other stomach problems Salicylate- or ibuprofen-containing medicine may make the ulcer worse or cause bleeding of the stomach. Systemic lupus erythematosus (SLE) Ibuprofen-containing medicine may put the patient with SLE at a greater risk of having unwanted effects on the central nervous system and/or kidneys. Ulcers, sores, or white spots in the mouth This may be a sign of a serious side effect of ibuprofen-containing medicine; if you already have ulcers or sores in the mouth you and your doctor may not be able to tell when this side effect occurs. Proper Use of This Medicine Take this medicine only as directed . Do not take more of it and do not take it more often than recommended on the label, unless otherwise directed by your doctor. To do so may increase the chance of side effects For aspirin- or salicylamide-containing medicines : If this medicine irritates your stomach, you may take it with food or a glass of water or milk to lessen the irritation. If a combination medicine containing aspirin has a strong vinegar-like odor, do not use it. This odor means the medicine is breaking down. If you have any questions about this, check with your pharmacist. For ibuprofen-containing medicines : To lessen stomach upset, these medicines may be taken with food or an antacid. Take with a full glass (8 ounces) of water. Also, do not lie down for about 15 to 30 minutes after taking the medicine. Doing so may cause irritation that may lead to trouble in swallowing. Dosing The dose medicines in this class will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of these medicines. If your dose is different, do not change it unless your doctor tells you to do so. The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine. The dose of these combination medicines will be different for different products. Follow the directions on the box if you are buying this medicine without a prescription. . There is a large variety of decongestant and analgesic combination products on the market. Some products are for use in adults only, while others may be used in children. If you have any questions about this, check with your health care professional. For oral dosage forms (capsules, liquid, or tablets): For sinus pain and congestion: Adults and children 12 years of age and older 1 to 2 capsules or tablets every four to six hours. Children up to 6 years of age Use and dose must be determined by your doctor. Children 4 to 12 years of age 1 tablet, 4 to 6 chewable tablets, or 1 to 2 teaspoonfuls of liquid every four hours. Children and infants up to 4 years of age Use is not recommended . Missed Dose If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses. Storage Keep out of the reach of children. Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing. Do not keep outdated medicine or medicine no longer needed. Precautions While Using This Medicine Check with your doctor if your symptoms do not improve or become worse, or if you have a high fever. This medicine may cause some people to become nervous or restless or to have trouble in sleeping. If you have trouble in sleeping, take the last dose of this medicine for each day a few hours before bedtime . If you have any questions about this, check with your doctor. Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine. Check the label of all over-the-counter (OTC), nonprescription, and prescription medicines you now take . If any of them contain acetaminophen, aspirin, other salicylates such as bismuth subsalicylate (e.g., Pepto Bismol) or magnesium salicylate (e.g., Nuprin Backache Caplets), or salicylic acid (present in some shampoos and skin products), check with your health care professional. Using any of them together with this medicine may cause an overdose . Do not drink alcoholic beverages while taking this medicine . Stomach problems may be more likely to occur if you drink alcoholic beverages while you are taking aspirin or ibuprofen. Also, liver damage may be more likely to occur if you drink large amounts of alcoholic beverages while you are taking acetaminophen. If you think that you or anyone else may have taken an overdose of this medicine, get emergency help at once . Taking an overdose of a salicylate may cause unconsciousness or death. The first sign of an aspirin overdose may be ringing or buzzing in the ears. Other signs include convulsions (seizures), hearing loss, confusion, severe drowsiness or tiredness, severe excitement or nervousness, and unusually fast or deep breathing. Signs of severe acetaminophen overdose may not appear until 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started within 24 hours or less after the overdose is taken For patients taking aspirin-containing medicine : Do not take aspirin-containing medicine for 5 days before any surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems. For diabetic patients taking salicylate-containing medicine : False urine sugar test results may occur if you take 8 or more 325-mg (5-grain) doses of aspirin every day for several days in a row. Smaller doses or occasional use of aspirin usually will not affect urine sugar tests. If you have any questions about this, check with your health care professional, especially if your diabetes is not well controlled. For patients taking ibuprofen-containing medicine : This medicine may cause some people to become confused, drowsy, dizzy, lightheaded, or less alert than they are normally. It may also cause blurred vision or other vision problems in some people. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert and able to see well. Serious side effects can occur during treatment with this medicine. Sometimes serious side effects can occur without any warning. However, possible warning signs often occur, including swelling of the face, fingers, feet, and/or lower legs; severe stomach pain, black, tarry stools, and/or vomiting of blood or material that looks like coffee grounds; unusual weight gain; and/or skin rash. Also, signs of serious heart problems could occur such as chest pain, tightness in chest, fast or irregular heartbeat, or unusual flushing or warmth of skin. Stop taking this medicine and check with your doctor immediately if you notice any of these warning signs. Side Effects of This Medicine Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention. Along with its needed effects, a medicine may cause some unwanted effects. Although serious side effects occur rarely when this medicine is taken as recommended, they may be more likely to occur if too much medicine is taken, if it is taken in large doses, or if it is taken for a long period of time. Get emergency help immediately if any of the following symptoms of overdose occur: For all combinations Convulsions (seizures) dizziness or light-headedness (severe) fast, slow, or irregular heartbeat hallucinations (seeing, hearing, or feeling things that are not there) headache (continuing and severe) increased sweating mood or mental changes nausea or vomiting (severe or continuing) nervousness or restlessness (severe) shortness of breath or troubled breathing stomach cramps or pain (severe or continuing) swelling or tenderness in the upper abdomen or stomach area trouble in sleeping For acetaminophen-containing only Diarrhea loss of appetite For aspirin- or salicylamide-containing only Any loss of hearing changes in behavior (in children) confusion diarrhea (severe or continuing) drowsiness or tiredness (severe, especially in children) fast or deep breathing (especially in children) ringing or buzzing in ears (continuing) uncontrollable flapping movements of the hands, (especially in elderly patients) unexplained fever unusual thirst vision problems Check with your doctor as soon as possible if any of the following side effects occur: More common Nausea, vomiting, or stomach pain (mild for combinations containing aspirin or ibuprofen) Less common or rare Bloody or black, tarry stools bloody or cloudy urine blurred vision or any changes in vision or eyes changes in facial skin color changes in hearing changes or problems with urination difficult or painful urination fever headache, severe, with fever and stiff neck increased blood pressure muscle cramps or pain skin rash, hives, or itching sores, ulcers, or white spots on lips or in mouth swelling of face, fingers, feet, or lower legs swollen and/or painful glands unexplained sore throat and fever unusual bleeding or bruising unusual tiredness or weakness vomiting of blood or material that looks like coffee grounds weight gain (unusual) yellow eyes or skin Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them: More common Heartburn or indigestion (for medicines containing salicylate or ibuprofen) nervousness or restlessness Less common Drowsiness (for medicines containing salicylamide) Not all of the side effects listed above have been reported for each of these medicines, but they have been reported for at least one of them. There are some similarities among these combination medicines, so many of the above side effects may occur with any of these medicines. Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional. Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088. The information contained in the Thomson Healthcare (Micromedex) products as delivered by Drugs.com is intended as an educational aid only. It is not intended as medical advice for individual conditions or treatment. It is not a substitute for a medical exam, nor does it replace the need for services provided by medical professionals. Talk to your doctor, nurse or pharmacist before taking any prescription or over the counter drugs (including any herbal medicines or supplements) or following any treatment or regimen. Only your doctor, nurse, or pharmacist can provide you with advice on what is safe and effective for you. The use of the Thomson Healthcare products is at your sole risk. These products are provided "AS IS" and "as available" for use, without warranties of any kind, either express or implied. Thomson Healthcare and Drugs.com make no representation or warranty as to the accuracy, reliability, timeliness, usefulness or completeness of any of the information contained in the products. Additionally, THOMSON HEALTHCARE MAKES NO REPRESENTATION OR WARRANTIES AS TO THE OPINIONS OR OTHER SERVICE OR DATA YOU MAY ACCESS, DOWNLOAD OR USE AS A RESULT OF USE OF THE THOMSON HEALTHCARE PRODUCTS. ALL IMPLIED WARRANTIES OF MERCHANTABILITY AND FITNESS FOR A PARTICULAR PURPOSE OR USE ARE HEREBY EXCLUDED. Thomson Healthcare does not assume any responsibility or risk for your use of the Thomson Healthcare products. Copyright 2017 Truven Health Analytics, Inc. All Rights Reserved. Print this page} Recently Approved Lonhala Magnair Lonhala Magnair (glycopyrrolate) is a long-acting muscarinic antagonist (LAMA) bronchodilator for... Ozempic Ozempic (semaglutide) is a glucagon-like peptide-1 (GLP-1) analog administered once-weekly for the... Ogivri Ogivri (trastuzumab-dkst) is a HER2 / neu receptor antagonist biosimilar to Herceptin indicated for... Sublocade Sublocade (buprenorphine) is a once-monthly injectable partial opioid agonist formulation for the... More Help and Support Looking for answers? Ask a question} } most of the people
significant decongestant and analgesic combinations (Oral) aimed at
EmoticonEmoticon